Thunderstorm Wind, Kingman
- When
- May 23, 7:45 PM CST to 7:46 PM CST
- Where
- Kingman County, 1.49 mi NNE of Nashville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.470, -98.420
No damage was reported.
An isolated severe thunderstorm produced an estimated 60-mph gust in extreme Southwest Kingman County 2 miles north of Nashville that evening, but no damage was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An isolated severe thunderstorm produced an estimated 60-mph gust in extreme Southwest Kingman County 2 miles north of Nashville that evening, but no damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 23, 5:38 PM CST, 2 hours 7 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 638 PM CDT Wed May 23 2018 .SHORT TERM...(This evening through Saturday night) Issued at 315 PM CDT Wed May 23 2018 Tonight-Thursday: Light flow and afternoon heating will keep some storms percolating until sunset in southeast KS. Expect rapid demise after sunset. While there is no strong signal, cannot rule out an isolated storm Thursday morning in southeast KS where moisture lingers and again in the afternoon. Close to persistence expected on temperatures. Thursday night-Saturday: Better chances later Thursday night as well defined wave transitions through upper flow. Models have varying solutions on track of resultant MCS, but most clip the northeast half of forecast area late Thursday night/Friday morning. Some bring the main system across the area, others develop precipitation as low level jet overruns outflow boundary. Either way, small to modest chances are warranted for a good chunk of the area. Anticipate models are way too generous with precipitation during the day on Friday, in the wake of the MCS. The mechanism for precipitation would require either an nearly stationary MCV or for the outflow boundary to stall somewhere in the area. Given that the last one had less upper support and the boundary pushed much further south than anticipated, both of these scenarios seem less likely, although not impossible. Residual moist air mass in southeast KS will keep isolated afternoon/early evening storms possible in southeast KS on Saturday. .LONG TERM...(Sunday through Wednesday) Issued at 315 PM CDT Wed May 23 2018 Sunday-Wednesday: Upper ridge axis will drift across the area on Sunday. Slightly warmer temperatures are likely on Sunday with a decrease in precipitation chances. As axis shifts east to start the week, storms chances look to increase, especially with wave moving through the ridge of Tuesday-Wednesday. Of note, GFS which was generally discounted in the HPC extended range discussion, shows MCS with 3 inch QPF bullseye in central KS Tuesday evening, while ECMWF is dry. This QPF bullseye is responsible for chance precipitation Thursday night. -Howerton && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 634 PM CDT Wed May 23 2018 Main aviation concern will be storms early this evening. Storms that developed over southeast KS, in response to a weak upper impulse, have dissipated over the last couple of hours. Meanwhile, the storms over western KS that developed along a weak surface trough continue to slowly work east and have affected KRSl-KGBD. Next up, it looks like KHUT could be affected over the next hour. 40-50 mph winds and small hail look to be the main threat with these storms. May see some iso-sct storms develop again Thu afternoon, but confidence on what locations will be affected are too low to insert into TAFs at this time. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 67 88 68 92 / 10 20 10 10 Hutchinson 67 88 67 93 / 10 10 20 10 Newton 66 87 67 92 / 10 10 20 10 ElDorado 66 85 67 89 / 10 20 10 10 Winfield-KWLD 66 87 68 90 / 10 20 10 10 Russell 68 90 65 93 / 20 10 20 10 Great Bend 68 89 65 92 / 20 10 20 10 Salina 67 89 68 94 / 10 10 30 10 McPherson 67 88 67 93 / 10 10 30 10 Coffeyville 66 85 67 88 / 30 20 10 30 Chanute 66 84 67 87 / 20 20 20 30 Iola 66 84 67 87 / 20 20 20 30 Parsons-KPPF 66 85 67 88 / 30 20 10 30 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...PJH LONG TERM...PJH AVIATION...RBL
Hazardous Weather Outlook National Weather Service Wichita KS 657 PM CDT Wed May 23 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-242045- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 657 PM CDT Wed May 23 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated thunderstorms are possible early this evening for locations generally west of Interstate 135 and over southeast Kansas. The strongest storms could produce 50 mph winds and localized flooding from the heavy rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There will be period chances for mainly scattered storms, throughout this period. The better chances appear to be Thursday night. Some of these will be strong, and a few may be severe. However the risk for organized severe weather appears to be low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Howerton
Special Weather Statement National Weather Service Wichita KS 458 PM CDT WED MAY 23 2018 KSZ047-232230- Barton KS- 458 PM CDT WED MAY 23 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... West central Barton County in central Kansas... * Until 530 PM CDT * At 456 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall over Albert, or 6 miles southeast of Shaffer...moving northeast at 25 mph. Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Albert and Olmitz. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may produce ponding of water on roadways. Listen for later statements or possible flood warnings...should the risk for minor low-land flooding become more imminent. && LAT...LON 3859 9903 3859 9875 3836 9894 3834 9903 TIME...MOT...LOC 2158Z 211DEG 21KT 3842 9898 HAYES
Special Weather Statement National Weather Service Wichita KS 509 PM CDT WED MAY 23 2018 KSZ047-232245- Barton KS- 509 PM CDT WED MAY 23 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southern Barton County in central Kansas... * Until 545 PM CDT * At 506 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall near Pawnee Rock, or 6 miles southwest of Great Bend...moving northeast at 25 mph. Hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Great Bend, Hoisington, Pawnee Rock, Great Bend Airport and Cheyenne Bottoms. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may produce ponding of water on roadways. Listen for later statements or possible flood warnings...should the risk for minor low-land flooding become more imminent. && LAT...LON 3856 9877 3846 9858 3826 9875 3826 9898 TIME...MOT...LOC 2209Z 215DEG 21KT 3829 9889 HAYES
Special Weather Statement National Weather Service Wichita KS 527 PM CDT WED MAY 23 2018 KSZ032-232300- Russell KS- 527 PM CDT WED MAY 23 2018 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northwestern Russell County in central Kansas... * Until 600 PM CDT * At 525 PM CDT...National Weather Service Doppler radar was tracking a strong thunderstorm with locally heavy rainfall 4 miles northwest of Gorham...moving northeast at 30 mph. Hail up to the size of nickels...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Gorham and Paradise. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. These storms may produce ponding of water on roadways. Listen for later statements or possible flood warnings...should the risk for minor low-land flooding become more imminent. && LAT...LON 3913 9904 3913 9880 3876 9904 TIME...MOT...LOC 2226Z 205DEG 26KT 3894 9908 HAYES
Special Weather Statement
National Weather Service Wichita KS
606 PM CDT WED MAY 23 2018
KSZ032-232330-
Russell KS-
606 PM CDT WED MAY 23 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern Russell County in central Kansas...
* Until 630 PM CDT
* At 604 PM CDT...National Weather Service Doppler radar was tracking
a strong thunderstorm with locally heavy rainfall near Dorrance, or
10 miles west of Wilson...moving northeast at 35 mph.
Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Lucas, Dorrance, Bunker Hill, Wilson Lake and Wilson State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
&&
LAT...LON 3913 9849 3893 9848 3878 9864 3884 9874
3913 9863
TIME...MOT...LOC 2306Z 207DEG 32KT 3886 9866
HAYESSpecial Weather Statement
National Weather Service Wichita KS
641 PM CDT WED MAY 23 2018
KSZ067-240015-
Reno KS-
641 PM CDT WED MAY 23 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Western Reno County in south central Kansas...
* Until 715 PM CDT
* At 637 PM CDT...National Weather Service Doppler radar was tracking
strong thunderstorms with locally heavy rainfall along a line
extending from 6 miles southwest of Sterling to near Turon...and
moving northeast at 25 mph.
Hail up to one half inch...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Nickerson, Arlington, Partridge, Sylvia, Plevna, Abbyville and
Langdon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
&&
LAT...LON 3817 9834 3817 9822 3816 9822 3816 9815
3817 9814 3817 9806 3783 9805 3783 9847
TIME...MOT...LOC 2340Z 237DEG 21KT 3812 9827 3786 9841
HAYESSpecial Weather Statement
National Weather Service Wichita KS
736 PM CDT WED MAY 23 2018
KSZ067-082-240100-
Reno KS-Kingman KS-
736 PM CDT WED MAY 23 2018
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Southwestern Reno County in south central Kansas...
Western Kingman County in south central Kansas...
* Until 800 PM CDT
* At 733 PM CDT...National Weather Service Doppler radar was tracking
strong thunderstorms with locally heavy rainfall along a line
extending from near Turon to near Cunningham...and moving east at
20 mph.
Hail up to one half inch...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Cunningham, Turon, Nashville, Willowdale and Penalosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
&&
LAT...LON 3783 9820 3772 9816 3755 9817 3748 9822
3743 9846 3782 9846 3783 9847
TIME...MOT...LOC 0035Z 263DEG 19KT 3776 9843 3759 9845
HAYESThe Vance AFB radar (KVNX), 85 km away, was scanning. The volume nearest the first event began at 01:45 UTC.
1 thunderstorm wind. Local standard time, as filed.
No damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 755109.